Hail, Craig
- When
- May 1, 1:15 AM CST
- Where
- Craig County, 7 mi N of Welch
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.971, -95.100
A weak cold front and an outflow boundary provided the focus for slow moving and training thunderstorms which produced an average of 2 to 5 inches of rain across parts of northern Tulsa, Rogers, Mayes, Delaware, northern Cherokee and northern Adair Counties during the morning of the 1st. Widespread flash flooding occurred across this part of northeast Oklahoma into the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A weak cold front and an outflow boundary provided the focus for slow moving and training thunderstorms which produced an average of 2 to 5 inches of rain across parts of northern Tulsa, Rogers, Mayes, Delaware, northern Cherokee and northern Adair Counties during the morning of the 1st. Widespread flash flooding occurred across this part of northeast Oklahoma into the afternoon hours. Although not as dramatic, some severe weather including hail and wind occurred during this time frame.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 11:03 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1203 AM CDT FRI MAY 1 2009 ...AVIATION... .DISCUSSION... EXPECT CIGS TO LOWER WITH TIME. THUNDERSTORMS IN CENTRAL OKLAHOMA AT THIS TIME MAY MAKE A RUN AT KTUL AND KRVS. BETTER THUNDERSTORM CHANCES COME LATER IN THE TAF PERIOD WHEN THE FRONT TO THE NORTHWEST OF US SAGS INTO THE AREA. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...17 LONG TERM....12 AVIATION...17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 951 PM CDT THU APR 30 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 951 PM CDT THU APR 30 2009 ...SEVERE WEATHER AND HEAVY RAIN POTENTIAL CONTINUE FOR DAYS... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...PRIMARILY NORTHEAST OKLAHOMA. ONSET...AFTER 2 AM. DISCUSSION... THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE TONIGHT IN VICINITY OF A SLOW MOVING FRONTAL BOUNDARY. THESE STORMS WILL TRACK EASTWARD INTO NORTHEAST OKLAHOMA AND POSE A LIMITED RISK OF SEVERE WEATHER...ALONG WITH LOCALLY HEAVY RAINS. THE MORE WIDESPREAD AND SIGNIFICANT RAINFALL IS LIKELY TO OCCUR FRIDAY INTO SATURDAY. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED...HOWEVER A REGIONAL SPOTTER NETWORK IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. SUNDAY...SEVERE THUNDERSTORM POTENTIAL. MONDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... THUNDERSTORM CHANCES CONTINUE DAILY THROUGH THE UPCOMING WEEK WITH HEAVY RAINFALL LIKELY ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SEVERE WEATHER WILL ALSO BE POSSIBLE AS STRONG INSTABILITY REMAINS AHEAD OF A SLOW MOVING FRONTAL BOUNDARY. THE DEVELOPING WEATHER PATTERN FOR THE UPCOMING WEEK IS LIKELY TO SUPPORT SEVERAL ROUNDS OF SEVERE WEATHER... ALONG WITH AREAS OF EXCESSIVE RAINFALL LEADING TO A HEIGHTENED FLASH FLOOD POTENTIAL FOR THE ENTIRE FORECAST AREA. EMERGENCY MANAGEMENT PLANNING STATEMENT... AN ACTIVE WEATHER PATTERN WILL REMAIN PLACE OVER THE UPCOMING WEEK...WITH WEATHER RELATED RESPONSES LIKELY ONE OR MORE TIMES DUE TO SEVERE WEATHER AND FLOODING POTENTIAL. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1225 AM CDT FRI MAY 1 2009
OKZ054-059-010615-
OSAGE OK-PAWNEE OK-
1225 AM CDT FRI MAY 1 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WESTERN OSAGE AND PAWNEE
AT 1225 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 21
MILES WEST OF PAWNEE...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...FAIRFAX...PAWNEE...
BLACKBURN...SKEDEE AND RALSTON.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3654 9699 3656 9690 3659 9690 3660 9693
3658 9699 3659 9702 3674 9676 3625 9645
3625 9692 3633 9692 3635 9703 3651 9704
TIME...MOT...LOC 0525Z 245DEG 28KT 3637 9718The Tulsa radar (KINX), 98 km away, was scanning. The volume nearest the first event began at 07:13 UTC.
15 hail, 13 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Heavy rain caused Cabin Creek to overflow.
Heavy rain caused flooding, which required Step Fork Bridge to be closed.
Heavy rain caused flash flooding across the northeast part of Rogers County during the morning hours of the 1st. Highway 28 on the southeast side of Chelsea had to be closed and numerous county roads had to be closed. Water also entered some businesses in the city of Chelsea.
Heavy rain caused numerous streets to be flooded in and around Welch.
Thunderstorm winds estimated at 70 miles an hour damaged the high school football stadium at Salina.
An average of 2 to 5 inches of rain fell across Mayes County during the morning of the 1st with a maximum of 7 inches at Pryor. Widespread flash flooding occurred throughout the county. At one time as many as 75 percent of the roads in the county had to be closed including Highways 69, 69A, 20 and 28. The sheriff's office reported that they had to perform 41 water rescues. In addition, 15 homes had to be evacuated. 11 homes in Chouteau received water damage. Homes and businesses in Pryor were affected as well. Downtown Pryor had to be closed for a time. Damage also occurred to the water treatment plants at Locust Grove and Salina.
Heavy rain caused numerous roads to be under water over mainly the western part of Delaware County. Some of the roads had to be closed.
Heavy rain caused numerous roads and some homes to be flooded across the northern part of Cherokee County. Some water rescues had to be performed.
Heavy rain caused water to flow over roads in the northern part of Adair County.
Heavy rain caused severe street flooding across the city of Owasso. Some streets had to be closed. Water from the streets came right up to the doors of some businesses in a strip mall in one part of Owasso.
Heavy rains caused water to flow over several roads in and around Fairland.
Heavy rain caused widespread flash flooding across Rogers County. As many as 40 county roads were closed due to flooding. Highway 88 near Inola was flooded as well. City streets in Claremore were flooded and the flood waters approached homes and businesses. Homes in Verdigris were also flooded.
Heavy rain caused roads and bridges to be impassable in the Copan vicinity.
Heavy rains caused roads and bridges to be impassable in the Wann vicinity.
A low water crossing on County Road 432 remained flooded due to earlier excessive rainfall that occurred in the area. The road was barricaded and remained badly flooded. A motorist drove around the barricade and attempted to drive through the flood waters at around 750 pm CDT 5/2 but was swept off the road and drowned.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Mayes | 2009-05-02 | 49 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176101, 176102, 176103, 176104, 176105, 176131, 176106, 176107, 176109, 176110, 176111, 176112, 176113, 176114, 176115, 176116, 176117, 176118, 176119, 176120, 176121, 176123, 176124, 176125, 176126, 176127, 176128, 176129, 176377, 176130.